Log in
Lung Cancer Support
2,824 members1,386 posts

What symptoms do you have when your losing your battle with cancer?

This fight has become more than a emotional rollocostar for my family and I. My dad is going to start he’s second chemo treatment this Thursday but, I think he won’t make it. I feel so down right now because he can’t even get up from bed anymore. He no longer wants to eat and he is giving up. The pain is extrucionary that sometimes he cries and says his goodbys and ask God to take him already. As his children our hearts are broken because obviously we do not want to see him in pain and don’t want to hear him say that. But just looking at him and how cancer has change my dad physically and emotional has been something else. You are never prepared for this type of situations. Therefore, not sure what to expect the next days to come. Just today he has been sweating like if someone drop a gallon of water on top of him, we had to change him and his sheets cover three times today . (Is that normal in cancer patients) Moreover, any thoughts about him trying his second chemo treatment?

14 Replies
oldestnewest

Vere it sounds like he's giving up. But my first treatment was on my birthday and it was taxal I had a severe reaction they didn't think I was going to pull through. So they changed it to Taxe tere plus I was getting. Carplatin. Is it a reaction or is he too weak to handle the treatments honey I don't know I couldn't tell you. If he's dying you need to talk to oncologist. Tell him you want the honest truth and not what he thinks you want to hear

I know it's Saturday but you should be able get a Hold of him they usually have an answering service you tell them what's going on they contact Dr and he should get back to you. Is he in a lot of pain. Have you thought of hospice they will keep him out of pain so he can go with dignity. Does he have a living will or advanced directivethere to keep him comfortable. If you can't get anywhere with the Dr take him to er. Please let me and the rest of us know what you find out. We will worry about him and you and mom. It's hard I know but hang in there.we're praying for all of you.I care I'm here. susiejo1948

Reply

We called the doctor this am and she decided to stop hydrocone for pain and just have him take iboprofen. It looks like my dad was having bad side effects from the medication as he was also hallucinating and the sweating is from the chemo medicine. Right now he is up and eat really good. I guess we had a bad day but looking forward to have many good days. He will be going to the doctor tomorrow for a check up.

1 like
Reply

This is a difficult question to answer even for those who make a career out of helping care for cancer patients. Right now the pain is affecting his ability to rest and he needs rest to heal. Talk to his team about pain management. At this time he may require some very strong medications to overcome that pain.

For months after treatment ended I would have brief occurrences of tumor fever. The cause is not really understood. One thought is that, in the absence of other infections, it’s the body’s immune system trying to kick in.

Hydration and calorie intake are more important than ever if he is moving forward with treatment. Add a sports-type drink to replenish the electrolytes the extra fluid wash out.

If your hospital has a Palliative Care specialist, you might consider adding one to dad’s care team. They specialize in managing long term side effects of care and pain management.

2 likes
Reply

We will be seeing our palliative doctor tomorrow. He had very bad side ffects from his pain medication (hydrocone). Soon as we stop that medication all the allucinations and not wanting to move forward has stop. Now that he’s pain is less than yesterday he is back to himself. This is so difficult to go through.

1 like
Reply

When my mom was going through this I often felt like I had ptsd. It’s much harder to be the caregiver than the patient. Take care of yourselves as well.

1 like
Reply

It is hard to be a caregiver. I was my husband’s in 1993 and my mom’s in 2007. We switched roles and they became mine in 2013.

1 like
Reply

I’ll take issue with this. I have been both care giver & cancer survivor. At times it’s equally hard for a caretaker but in my opinion it’s never as hard as being the patient. I have immense respect for anyone who has the responsibility of caring for a Ca patient but at some point you can walk outside & give yourself a little respite but the patient is beholden to doctors, chemo, so they rarely get away from the disease

Reply

As the patient, I know what I have to do to fight the cancer.

As my mom’s primary caregiver I was often at a loss to know what to do to help her and felt helpless. She required 24 hour care as she had every possible negative side effect associated with steroids. She couldn’t always communicate what she needed and could be violent as a side effect of the drugs. Fortunately, the steroids sapped her strength and I could handle the weak punches she tried to plant on me.

We had an alarm on her bedroom door. I slept on a mattress on the floor in her room, if she was in the hospital I slept on a chair or on the floor of her hospital room as she was terrified of being along and suffered night terrors. The day I finally got a break and got to go to my job I had been there less than an hour before I got a call that the sibling who was relieving me had dropped her on the ground and bounced her head off the concrete. At the time she was on blood thinners. So much for trusting my relief.

Each of us has a different experience, I’m glad you were able to get away. I wish that I could have.

1 like
Reply

Hello Verolove. You have received sound advice. Cancer chemotherapy can be rough, and some combination ‘cocktails ‘ are considerably worse than others. Please stay positive, however, as it is essential that your father remain positive and forward looking. There are many on this site that have already been through the wringer or are still actively undergoing lung cancer treatment. Lung cancer is tough, but it CAN be beaten! I know it can be very difficult but please do your best to stay positive . Never give in and Never give up. All Best Wishes, judg69

3 likes
Reply

Not every chemo is the same for everyone. So if any problems arise as to pain, weakness, loss of appetite, mood, nausea, etc. contact your dad’s oncologist immediately. These doctors can change meds or even treatment plans to make it easier for the patient to tolerate.There is more than one treatment and more and more of us are surviving because there are options. I had to change mid treatment plan due to a rare side effect of the one drug I was on. Stay positive and help your dad to be also. Stage 4 nsc adenocarcinoma here and still surviving five years after diagnosis.

2 likes
Reply

Thank you all for your encouragement and positivism. Unfortunately, my dad came down with a urine infection and his calcium levels are to high. They said is because of the medication he has been on. He was shaking and started to sweat gain. We got scare and rush him back to the hospital now we are waiting for lab results and Dr./Oncolagist. hopefully they can figure out what’s making him have this bad reactions. We have been extremely careful at home trying to keep him clean but he is also diabetic and tents to urine a lot. I’m just hoping that he can get better so we can take him home.

Reply

Sorry for this latest challenge. UTIs can really make a person miserable. Makes me wonder if that was contributing to his problems the last week. Unfortunately the Chemo knocks the body’s immune system back very far.

I send hope that he can overcome this quickly and get back to treatment. The chemo that he had has a half life that will continue to work in your dad incase he needs to wait a couple weeks.

Please let us know how he does.

2 likes
Reply

My father also asked God to take him. It is so hard to see them suffering. It is sad, frustrating, even maddening to see this happen to your loved one. I know.

Reply

Dearest -Verolove,

I am reading everything...don't really have anything wise or informative to add...I would just like for you to know that you and your 🙏🏽🙏🏽dad/family are in my prayers.

I realize it SOUNDS like a small thing but prayer 🙏🏽🙏🏽 is powerful and I am sending them upwards right now!

Big hugs,

Breezi

4 likes
Reply

You may also like...